Alert archive / Alabama / Red Flag Warnings in 2008
Red Flag Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Oct 28, 2008, 5:16 AM CDT for 39 counties in Alabama. It took effect at Oct 28, 2008, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2008, 5:16 AM CDT (10:16 UTC)
- In effect from
- Oct 28, 2008, 12:00 PM CDT
- Expired
- Oct 28, 2008, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 281016 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 516 AM CDT TUE OCT 28 2008 ...HIGH FIRE DANGER TODAY... ALZ011>015-017>050-282000- /O.NEW.KBMX.FW.W.0020.081028T1700Z-081028T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 516 AM CDT TUE OCT 28 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS AFTERNOON. A STRONG HIGH PRESSURE SYSTEM WILL UNSEASONABLY COLD AIR INTO ALABAMA TODAY. BRISK NORTH WINDS OF 10-15 MPH AND LOW AFTERNOON HUMIDITY WILL PRODUCE A HIGH FIRE DANGER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE RAPID FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
1 follow-up statement
000 WWUS84 KBMX 281954 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 254 PM CDT TUE OCT 28 2008 ...HIGH FIRE DANGER TODAY... ALZ011>015-017>050-282300- /O.CON.KBMX.FW.W.0020.000000T0000Z-081028T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 254 PM CDT TUE OCT 28 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. A STRONG HIGH PRESSURE SYSTEM WILL UNSEASONABLY COLD AIR INTO ALABAMA TODAY. BRISK NORTH WINDS OF 10-15 MPH AND LOW AFTERNOON HUMIDITY WILL PRODUCE A HIGH FIRE DANGER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE RAPID FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 28, 3:35 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 28, 3:35 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 335 AM CDT TUE OCT 28 2008 .DISCUSSION... MOST AREAS ARE IN THE 30S THIS MORNING WITH A FEW LOCATIONS ACROSS NORTHERN COUNTIES LIKELY TO REACH FREEZING BEFORE SUNRISE. SURFACE WINDS HAVE HELD IN THE 3-5 MPH RANGE AND WINDS WILL INCREASE AFTER SUNRISE AS STRONGER WINDS ALOFT MIX DOWN. IT WILL NOT BE AS WINDY AS MONDAY...BUT WINDS TODAY STILL IN THE 10-15 MPH RANGE. MAJORITY OF MOS GUIDANCE HAS COME IN A LITTLE COOLER FOR TODAY AND LOWERED MAXIMUM TEMPERATURES 1 TO 2 DEGREES MOST AREAS. THIS IS A SIGNIFICANT COLD SURGE AS HIGHS TODAY WILL BE 15-20 DEGREES BELOW AVERAGE. A WIDESPREAD FREEZE LOOKS LIKELY TONIGHT AS SURFACE HIGH BUILDS EASTWARD AND WINDS BECOME NEAR CALM. THE FREEZE WATCH WILL BE UPGRADED TO A FREEZE WARNING FOR ENTIRE AREA. TEMPERATURES WILL MODERATE SOME ON WEDNESDAY AS CENTER OF SURFACE RIDGE SHIFTS TO SOUTHERN LOUISIANA AND WINDS BECOME MORE WESTERLY. ANOTHER COLD NIGHT WEDNESDAY NIGHT AS SURFACE RIDGE WILL BE SITUATED RIGHT OVER AREA. A FREEZE WATCH/WARNING MAY BE ISSUED LATER TODAY FOR PORTIONS OF CENTRAL ALABAMA FOR WEDNESDAY NIGHT. AS SURFACE HIGH MOVES OFF TO THE EAST THE LOW LEVEL FLOW WILL BECOME SOUTHEAST AND A WARMING TREND WILL ENSUE INTO THE WEEKEND. TEMPERATURES WILL BE BACK TO SEASONAL VALUES BY THURSDAY AND FRIDAY. A SHORT WAVE TROF WILL PASS THROUGH THE AREA ON SATURDAY BUT WITH GULF MOISTURE CUT-OFF NO RAIN EXPECTED. NO SIGNIFICANT WEATHER TO AFFECT ALABAMA THRU EARLY NEXT WEEK AS BROAD ZONAL FLOW KEEPS SYSTEMS TO OUR NORTH. A WEAK SHORT WAVE TROF WILL MOVE INTO THE LOWER MISSISSIPPI EARLY NEXT WEEK BUT CONFIDENCE LOW AT THIS TIME THAT IT WILL BRING ANY RAINFALL OUR DIRECTION. 58/ROSE && .AVIATION...06Z TAF DISCUSSION. NORTHERLY WINDS AROUND 5 TO 7 KTS WILL CONTINUE FOR MUCH OF THE NIGHT. MAY SEE SOME SCATTERED CLOUDS WORK INTO ANB BY 9 TO 12Z...BUT DECKS WILL REMAIN ABOVE 5000 FEET AND BE OF LITTLE IMPACT TO THE TERMINAL. THESE WILL DISSIPATE BY 15Z. WINDS WILL STRENGTHEN AGAIN AFTER 15Z WITH 10 TO 12 KTS EXPECTED AND GUSTS UP TO 20 KTS. WINDS CALM BACK DOWN AROUND SUNSET. OTHERWISE NO OTHER AVIATION IMPACTS ARE EXPECTED. 16 && .FIRE WEATHER...BORDERLINE RED FLAG CONDITIONS EXPECTED TODAY. AFTERNOON RELATIVE HUMIDITY WILL DROP TO NEAR 30 PERCENT MOST AREAS WHILE 20 FOOT WINDS WILL BE AROUND 10 MPH. A RED FLAG WARNING WILL BE ISSUED FOR THIS AFTERNOON FOR ENTIRE AREA. ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 51 29 59 31 68 / 0 0 0 0 0 ANNISTON 51 30 60 34 69 / 0 0 0 0 0 BIRMINGHAM 53 32 60 36 69 / 0 0 0 0 0 TUSCALOOSA 55 32 62 37 71 / 0 0 0 0 0 CALERA 55 32 60 37 70 / 0 0 0 0 0 AUBURN 56 32 61 35 69 / 0 0 0 0 0 MONTGOMERY 57 32 62 36 72 / 0 0 0 0 0 TROY 57 31 63 34 70 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING THIS AFTERNOON ALL ZONES. FREEZE WARNING TONIGHT ALL ZONES. &&
Hazardous weather outlook, Oct 28, 5:00 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 AM CDT TUE OCT 28 2008 ALZ011>015-017>050-291000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 500 AM CDT TUE OCT 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. FREEZING TEMPERATURES MAINLY NORTH OF INTERSTATE 20 AND IN THE EASTERN VALLEYS OF CENTRAL ALABAMA HAS PROMPTED A FREEZE WARNING UNTIL 8 AM THIS MORNING. NORTHWESTERLY WINDS 10 TO 15 MPH WITH GUSTS AROUND 20 MPH AND LOW HUMIDITY VALUES WILL RESULT IN A HIGH FIRE DANGER FROM NOON UNTIL 6 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. TEMPERATURES WEDNESDAY AND POSSIBLY THURSDAY MORNING WILL APPROACH OR FALL BELOW FREEZING FOR MUCH OF CENTRAL ALABAMA. WEDNESDAY MORNING...CALM WINDS WILL RESULT IN PATCHY TO WIDESPREAD FROST ACROSS CENTRAL ALABAMA...WITH TEMPERATURES FALLING AS LOW AS THE UPPER 20S IN NORMALLY COLDER LOCATIONS. THURSDAY MORNING...TEMPERATURES WILL ONCE AGAIN APPROACH THE FREEZING MARK ESPECIALLY IN SHELTERED AND VALLEY AREAS OF CENTRAL ALABAMA. PATCHY FROST IS ONCE AGAIN POSSIBLE EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 17/KLAWS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 3:08 AM CDT | Freeze Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 30 hr |
Nearby
Red Flag Warnings in Alabama, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.